Lorazepam Abuse

Lorazepam is a benzodiazepine drug often prescribed under the brand name Ativan. Many people unfortunately abuse the medication, either their own or someone else’s, in order to experience the euphoric high caused by large doses. This can lead to a number of severe consequences, including addiction.

If you or someone you love has been abusing lorazepam and needs help, call 800 774 5796 now. We can match you with rehab programs that will cater to your needs and help you put an end to your substance abuse.

Understanding Lorazepam Abuse

According to the National Library of Medicine, lorazepam is an anxiety medication that works by “slowing activity in the brain to allow for relaxation.” It can be extremely beneficial to those who suffer from severe anxiety disorders, including panic attacks, and cannot relax on their own.

However, the medication also belongs to a class of drugs called benzodiazepines. These are CNS depressants that, when taken in doses higher than typically prescribed, can cause significant euphoria. Many individuals who use drugs recreationally may abuse lorazepam for these effects, and those who do so frequently put themselves in danger of a number of serious consequences, chief among them being addiction.

Signs and Symptoms of Lorazepam Abuse

Lorazepam causes relaxation as well as a relief of tension and drowsiness (Drug Enforcement Administration). Those who misuse the drug in large doses often do so to experience these symptoms along with the intense euphoria benzodiazepines can cause. Other signs and symptoms that an individual is abusing lorazepam can include

Fatigue and weakness are signs of lorazepam abuse.

  • Confusion
  • Fatigue
  • Dizziness
  • Dry mouth
  • Nausea
  • Vomiting
  • Urination problems, including difficulty urinating and frequent urination
  • Blurry vision and other changes in vision
  • Constipation
  • Weakness

A person taking large doses of the drug may start out feeling happy and euphoric, but mood swings can quickly set in, causing them to become irritable, hostile, and even violent. This is why it is important to exercise caution when dealing with a lorazepam abuser.

It is also likely for the individual to exhibit coordination problems, slowed reflexes, and severe confusion, which makes it dangerous for them to drive, operate heavy machinery, or participate in other activities that require immense concentration. Doctors even advise patients on low doses of benzodiazepines to avoid this type of activity while on the drug.

As a result of these effects, lorazepam abusers are usually easy to recognize, but it is important to remember that other, more severe effects can occur as well.

Dangers of Lorazepam Abuse

Lorazepam abuse is always dangerous, and the more a person takes, the more likely they are to experience severe consequences of their abuse. Even though the drug is a medication prescribed by doctors, taking it in large doses opens one up for even more problematic effects, including

Overdose

Benzodiazepines cause a slowing down of all the body’s activities, including breathing. When a person takes a large dose of the drug, their breathing could slow to a dangerous point. The individual could potentially go into a coma, suffer brain damage, or die after taking even one large dose of the drug.

According to the National Institute on Drug Abuse, drinking alcohol while taking lorazepam strengthens one’s likelihood of overdose, which is, unfortunately, a highly popular form of abuse.

Call for a free
treatment referral
800 774 5796

Over-sedation

Individuals who take large doses of benzodiazepines over a long period of time may experience a buildup of the drug in their system, as it does not leave the body as quickly as other drugs do. According to the Center for Substance Abuse Research, the symptoms may not appear for several days, but they can include

  • Confusion
  • Disorientation
  • Judgment, thinking, and memory impairment
  • Slurred speech
  • Lack of coordination
  • Weakness of the muscles

Withdrawal symptoms

It is very easy to become dependent on lorazepam, especially if you are abusing it, but this can lead to severe withdrawal symptoms that can potentially be life threatening. Benzodiazepine withdrawal can cause

  • Hallucinations
  • Tremors
  • Fear
  • Anxiety
  • Depersonalization
  • Hypersensitivity to light, sound, and touch

Seizures

Abusing benzodiazepines can sometimes cause seizures to occur, as these drugs are often used to prevent seizures. While most people who suffer from this side effect have usually had a history of seizures, there is no way to be certain whether or not an individual will experience this symptom, especially during withdrawal.

Depression

Unfortunately, this can be a severe, psychological result of benzodiazepine abuse. Suicidal thoughts and other dangerous consequences can potentially occur.

Like all drugs, lorazepam has certain side effects that may or may not occur with regular use, but these issues are much more likely to occur and to become dangerous to the user when a person takes larger doses of the medication than prescribed.

Who Abuses Lorazepam?

Older people are the most likely to be prescribed lorazepam.

Lorazepam is one of the most frequently abused benzodiazepine drugs, according to the DEA. All age groups have issues with abuse syndromes involving drugs of this type, especially older individuals who are prescribed benzodiazepines more than any other age group (National Institutes of Health).

  • Of the 345,691 emergency department visits attributed to benzodiazepines in 201, 36,675 were lorazepam, third most behind alprazolam and clonazepam.
  • Lorazepam is the number two most prescribed drug of its class, second only to alprazolam (also known as Xanax).
  • Older individuals are at particular risk of benzodiazepine abuse because they are prescribed this drug more than any other age group and because their loved ones often feel unable or unwilling to bring up their addictions.

Lorazepam Addiction

Lorazepam addiction can occur quickly, especially if the individual is abusing the drug consistently and frequently. While no one starts out being addicted, the drug’s use changes the way the brain works over time, making the individual crave the drug. They will also build up a tolerance to the medication, which will make them want to use more and more each time in order to experience the same effects.

The use of drugs like lorazepam in combination with barbiturates and/or alcohol is also extremely common and can speed up the process of addiction. Though a person can take their medication safely when they use it as prescribed, there is always a risk of addiction when the medication is taken more often, in higher doses, or in a way other than prescribed.

Am I a Lorazepam Addict?

If you have been misusing lorazepam consistently, it is time to ask yourself if addiction has already set in. Consider the questions below to determine whether you may be exhibiting signs of addiction.

  • Do I think about using lorazepam all the time?
  • Do I feel I need the drug to fall asleep, get through a difficult or stressful day, etc.?
  • Are my friends and loved ones beginning to notice my substance abuse and becoming concerned?
  • Do I hide the extent of my substance abuse from others?
  • Is my work or school performance beginning to suffer because of my frequent substance abuse?
  • Have I experienced any severe withdrawal symptoms associated with lorazepam?
  • Am I considering moving on to another substance in order to combat my high tolerance for the drug?
  • Have I experienced any severe consequences of my abuse, including
    • Losing my job?
    • Getting bad grades?
    • Losing an important relationship?
    • Experiencing financial difficulties?
  • Do I feel I won’t be able to stop abusing lorazepam, even though I want to?

Answering yes to any of these questions is a sign that you should consider treatment for substance abuse. The only way to safely recover from a substance use disorder is to seek professional care.

Lorazepam Addiction Treatment

The first step of lorazepam addiction treatment is detox. Because the withdrawal symptoms associated with the drug are so severe, it is important to ensure that you will not experience them to their full extent and that you can safely withdraw from the drug.

The next step is finding a behavioral therapy regimen that works for you. Most individuals require a combination of different programs, including cognitive-behavioral, group, and family therapy, as well as other potential options. These therapies not only help patients deal with their substance abuse and learn ways to avoid relapse, but they also treat co-occurring mental disorders.

  • According to the Semel Institute for Neuroscience and Human Behavior, “Benzodiazepine addiction is more likely to occur in individuals” who suffer from anxiety, depressive, sleep, and other mental disorders.
  • These disorders must be treated along with addiction for an individual to safely recover, as the untreated disorder could derail the patient’s progress in rehab.

During addiction treatment, patients learn how to recognize the issues that can lead to relapse and avoid them as well as to rebuild their self-esteem, practice positive life skills, and build a strong foundation for recovery.

Seek Help Today

We can help you find the safest, most effective rehab program for your current needs. Call 800 774 5796 now, and speak with one of our treatment advisors to find the care that you require and to begin your life anew, free from substance abuse.